Nebraska, 2021

Drought in Nebraska, August 1 to 31, 2021

August 1 to 31, 2021 · NWS FSD · 2 events in 2 counties and zones

Temperatures were slightly above normal during the month. The spatial and temporal distribution of rainfall, with more widespread heavier amounts toward the end of the month, defined drought trends.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$286,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Temperatures were slightly above normal during the month. The spatial and temporal distribution of rainfall, with more widespread heavier amounts toward the end of the month, defined drought trends. Overall, conditions improved somewhat by month's end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 9:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 9:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1049 PM CDT Sat Jul 31 2021

.SHORT TERM...(This Evening through Sunday)
Issued at 235 PM CDT Sat Jul 31 2021

There are two concerns in the short term forecast. The first
concern is the near surface smoke which has been over the region
since Thursday. Satellite shows that the smoke rapidly dissipates
behind a surface front that is currently near I-90. This front is
expected to be south of Sioux City and Storm Lake by early
evening. While there will still be smoke aloft moving over the
area, the lack of near surface smoke will remove the hazy surface
conditions.

In addition to clearing smoke out, moisture is pooling along the
boundary with an area of cumulus forming near the Iowa and
Minnesota border. Soundings show that there is a warm layer around
600 mb and most soundings only have a 1-2 h window where the
parcels are warm and moist enough to overcome this warm layer.
Due to lapse rates of 6-6.5 C/km, the resultant MLCAPE is
generally 500-1000 J/kg. The HRRR depiction of a only a few cells
developing seems reasonable given the limited surface convergence
and weak upper level forcing. So have only 20-30 PoPs from mid
afternoon through sunset for the area.

Any storms that develop should dissipate shortly after sunset.
With decreasing winds and drier air moving in, lows overnight will
be in the 50s. On Sunday, northerly flow and dry air favor
efficient mixing. While sustained winds will only be around 10
kts, the boundary layer may mix deep enough to support wind gusts
of 20 to 25 mph during the early to mid afternoon. Also expect
this will help to warm temperatures to near normal with highs from
the upper 70s along the Buffalo Ridge in Minnesota to the mid 80s
west of I-29.

.LONG TERM...(Sunday Night through Saturday)
Issued at 235 PM CDT Sat Jul 31 2021

The early part of the week will continue to be dry and seasonable.
Upper level smoke will continue to be across the area. And there
is some indication surface smoke may return to the area sometime
Sunday night or Monday. Given that smoke is very dependent upon
the evolution of fires across portions of Canada, did not add any
smoke into the grids at this time. But if smoke moves back in, it
may be hard to get rid of until later into Tuesday or even
Wednesday when the low level flow turns to the south. So there is
the potential for degraded air quality into early next week.

Otherwise dry conditions are expected with temperatures generally
in the 80s for both days. With high pressure nearby, light winds
are expected.

For Wednesday through Saturday, both the ECMWF ensemble and NAEFS
predict a large scale ridge in the west and trough in the east to
begin the period. By next weekend, the ensemble mean goes to a
quasi-zonal flow with a low amplitude ridge over the area. While
there are strong signals for a gradual warm up late this week and
into the weekend, the degree of the warm up remains uncertain. The
GEFS is much warmer than the ECMWF and Canadian by late this
week. The warmer GEFS may be a result of the model
parameterization overestimating surface heating which has been an
issue over the plains the last 2-4 years so am favoring
temperatures closer to the ECMWF and Canadian solutions. The
ECMWF and Canadian ensembles have not been as extreme although
highs could reach the 90s west of the James River by Thursday and
across the remainder of the forecast area by Friday and Saturday.

As for precipitation, models show a low (20%) probability of
precipitation Wednesday night and Thursday. The 00Z deterministic
models showed more QPF than the 12Z deterministic models and most
ensemble members with several members remaining dry. As noted in
the previous discussion, shear is limited and the lapse rates
remain less than 7 C/km so if thunderstorms develop, severe storms
appear unlikely at this time. As the flow transitions to quasi-
zonal toward the weekend, predictability decreases as to the
timing of waves. While most ensemble members agree there will be
some rain over the weekend, the amount of the rain and timing is
uncertain. There is also some concern about mid-level capping
which could limit coverage of any thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1047 PM CDT Sat Jul 31 2021

Satellite imagery before dusk combined with sfc observations show
patchy smoke lingering in the region overnight. Generally expect
VFR conditions to prevail late tonight through at least early
Sunday with the bulk of the incoming smoke streaming through
aloft. North winds will weaken overnight as sfc high pressure
builds in.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...BP
Hazardous weather outlook, Jul 31, 9:06 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1006 PM CDT Sat Jul 31 2021

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038>040-050-052>071-
011200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
1006 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Smoke will likely impact the region late Sunday into early next
week. Some of this smoke could lead to minor reductions in
visibility along with minor health issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-098-011200-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
1006 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Tonight.

An Air Quality Alert for southwestern Minnesota remains in effect
tonight. If sensitive to higher level of air pollutants, consider
limiting time outdoors or moving activities indoors. Avoid
overexertion.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Smoke will likely impact the region late Sunday into early next
week. Some of this smoke could lead to minor reductions in
visibility along with minor health issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dakota forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Severe (D2) drought continued through much of August, before briefly worsening late month to extreme (D3) conditions after a 12-day dry period. Conditions reverted to severe drought at the end of the month after 2 to 3 inches of rainfall from August 20 to August 29. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Dixon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dixon forecast zone
Crop damage
$285,000
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Severe (D2) drought continued through much of August, before briefly worsening late month to extreme (D3) conditions after a 12-day dry period. Conditions reverted to severe drought at the end of the month after 2 to 3 inches of rainfall from August 20 to August 29. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981116, 981118.